A Caltech Library Service

Decay of metastable topological defects

Preskill, John and Vilenkin, Alexander (1993) Decay of metastable topological defects. Physical Review D, 47 (6). pp. 2324-2342. ISSN 2470-0010.

See Usage Policy.


Use this Persistent URL to link to this item:


We systematically analyze the decay of metastable topological defects that arise from the spontaneous breakdown of gauge or global symmetries. Quantum-mechanical tunneling rates are estimated for a variety of decay processes. The decay rate for a global string, vortex, domain wall, or kink is typically suppressed compared to the decay rate for its gauged counterpart. We also discuss the decay of global texture, and of semilocal and electroweak strings.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©1993 The American Physical Society Received 9 September 1992 This work was supported in part by DOE Contract No. DE-AC03-81-ER40050 and by NSF Contract No. 8605578. A.V. gratefully acknowledges the hospitality of Caltech, and thanks the Sherman Fairchild Distinguished Scholars program for financial support.
Issue or Number:6
Record Number:CaltechAUTHORS:PREprd93
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:5416
Deposited By: Archive Administrator
Deposited On:16 Oct 2006
Last Modified:02 Oct 2019 23:22

Repository Staff Only: item control page